Missouri, 2004Flash Flood in Missouri, July 3, 2004
July 3, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 3, 1:00 AM CST, 2 hours earlier.
Area forecast discussion, Jul 3, 1:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT SAT JUL 3 2004
.DISCUSSION...
UPPER LOW CIRCULATING NEAR KANSAS CITY EARLY THIS MORNING WITH
SURFACE LOW REFLECTION NEAR THE SAME AREA. AREA PROFILERS INDICATING
A STRONG JET MAX MOVING SOUTHEAST ACROSS EASTERN KANSAS AND
NORTHEAST OKLAHOMA WHICH LIKELY ENHANCED SEVERE WEATHER EARLIER
TONIGHT. RAINFALL AMOUNTS HAVE BEEN IMPRESSIVE OVER EXTREME
SOUTHWEST MISSOURI WHERE LOCALLY THREE TO SIX INCHES HAVE FALLEN
SINCE FRIDAY MORNING. REGIONAL RADAR ALSO SHOWING TWO WEAK
CIRCULATIONS ROTATING AROUND MAIN UPPER LOW NEAR THE LAKE OF THE
OZARKS...AND ANOTHER MOVING SOUTHEAST ACROSS EAST CENTRAL KANSAS.
FORECAST CONCERNS DEAL WITH ONGOING PRECIPITATION THIS MORNING...AND
IF ANY BOUNDARIES OR WEAK CIRCULATIONS CAN INITIATE MORE CONVECTION
LATER TODAY. AS WITH PREVIOUS SCENARIOS OVER KANSAS THE LAST FEW
DAYS...AND HOW PRECIPITATION HAS FORMED NEAR THE UPPER LOW...BELIEVE
THE BEST CHANCES OF PRECIPITATION WILL SHIFT NORTHEAST OF THE
FORECAST AREA BY THIS AFTERNOON. HAVE TRENDED TOWARD LIKELY EAST OF
SPRINGFIELD THIS MORNING...WITH SMALL CHANCES OF RAINFALL OVER THE
EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON. MORNING SHIFT WILL
NEED TO PAY ATTENTION TO SURFACE CONVERGENCE IN THE LOWEST 200 MB AS
THIS HAS PLAY A FAIRLY GOOD ROLE ON INITIATION OF PRECIPITATION
OVERNIGHT ALONG WITH THE INCREASING LOW LEVEL JET. SATURDAY EVENING
SHOULD BE RAIN FREE WITH DECREASING CLOUD COVER.
FORECAST CONFIDENCE IS LOW FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.
WATER VAPOR SHOWING A RELATIVELY STRONG SHORT WAVE OVER SOUTHERN
WYOMING EARLY THIS MORNING WHICH HAS THIS FEATURE MOVING
EAST/SOUTHEAST TOWARD THE CENTRAL PLAINS BY LATE TONIGHT. ETA IS
HOLDING THIS FEATURE TOGETHER OVER NORTHERN KANSAS...WHERE AS THE
GFS HAS A DISORGANIZED SHORT WAVE MOVING ACROSS NEBRASKA. ETA HAS
BEEN CONSISTENT WITH PRECIPITATION DEVELOPING OVER THE AREA BY LATE
SATURDAY NIGHT AS LOW LEVEL MOISTURE CONVERGENCE AND ASSOCIATED LOW
LEVEL JET INCREASES. THIS IS SIMILAR TO SUNDAY EVENINGS FORECAST
WITH EVEN A STRONGER LOW LEVEL JET IMPENDING ON THE OZARKS. WILL
LIKELY ADD AND/OR INCREASE RAINFALL CHANCES FOR LATE TONIGHT AND
SUNDAY.
THE FORECAST LOOKS GOOD FOR EARLY NEXT WEEK AS A COLD FRONT MOVES
THROUGH THE AREA BY TUESDAY EVENING.
&&
JLT
.AVIATION...
PRECIPITATION WILL TAPER OFF THIS MORNING BUT AREAS OF MVFR
CONDITIONS IN LOWER CEILINGS WILL PERSIST THROUGH MID MORNING.
VFR CONDITIONS WILL PREVAIL DURING THE DAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ESPECIALLY EAST OF SPRINGFIELD.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE
WFO SGF
Hazardous weather outlook, Jul 3, 1:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT SAT JUL 3 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
230 AM CDT SAT JUL 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS.
HEAVY RAINFALL PRODUCING FLASH FLOODING.
AREAS AFFECTED AND TIMING:
SOUTH AND EAST OF A LINE FROM BRANSON TO SALEM MISSOURI THROUGH
SUNRISE.
DISCUSSION:
A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MISSOURI WILL SLOWLY MOVE
INTO SOUTHEAST MISSOURI TOWARD SUNRISE. BANDS OF HEAVY RAINFALL
ALONG WITH FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SLOW MOVING STORM SYSTEM NOW OVER NORTHERN MISSOURI WILL MOVE
WEST TO EAST THROUGH THE OUTLOOK AREA. ADDITIONAL HEAVY RAIN
PRODUCING THUNDERSTORMS WILL BE POSSIBLE...MAINLY THROUGH EARLY
AFTERNOON.
A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED
THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED THROUGH SUNRISE.
JLT
In the hours before
Local storm report, Jul 2, 9:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 N JOPLIN 37.11N 94.52W
07/02/2004 JASPER MO LAW ENFORCEMENT
DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
ROAD
0650 PM TSTM WND DMG JOPLIN 37.08N 94.52W
07/02/2004 JASPER MO EMERGENCY MNGR
TREES DOWN ON ROADS AND HOMES IN JOPLIN FROM 31ST TO
INDIANA RD. REPORTED BY EMERGENCY MNGR.
0655 PM TSTM WND DMG NEOSHO 36.87N 94.37W
07/02/2004 NEWTON MO LAW ENFORCEMENT
TREES DOWN ACROSS HWY 86 AND BB. REPORTED BY LAW
ENFORCEMENT.
0715 PM FLASH FLOOD NEOSHO 36.87N 94.37W
07/02/2004 NEWTON MO LAW ENFORCEMENT
NUMEROUS CITY STREETS ARE FLOODED AND IMPASSABLE.
REPORTED BY LAW ENFORCEMENT.
0715 PM HAIL NEOSHO 36.87N 94.37W
07/02/2004 0.75 INCH NEWTON MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0715 PM TSTM WND DMG NEOSHO 36.87N 94.37W
07/02/2004 NEWTON MO LAW ENFORCEMENT
TREES DOWN ACROSS HWY CC NEAR HWY B. REPORTED BY LAW
ENFORCEMENT.
0720 PM TSTM WND DMG MONETT 36.92N 93.92W
07/02/2004 BARRY MO EMERGENCY MNGR
TREES DOWN...DAMAGE TO THE HIGH SCHOOL...SEVERAL OTHER
BUILDINGS DAMAGED. POWERLINES ARE DOWN IN TOWN.
0744 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
07/02/2004 BARRY MO LAW ENFORCEMENT
NUMEROUS REPORTS IMPASSABLE FLOODING ON STREETS IN TOWN.
REPORTED BY LAW ENFORCEMENT.
FEHSpecial weather statement, Jul 2, 10:34 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT FRI JUL 2 2004
MOZ079-080-089-090-093>095-101>104-030533-
BARRY-CHRISTIAN-DADE-DALLAS-GREENE-LAWRENCE-MCDONALD-NEWTON-POLK-
STONE-TANEY-
INCLUDING THE CITIES OF...BOLIVAR...BRANSON...MONETT...
MOUNT VERNON...NEOSHO...OZARK AND SPRINGFIELD.
1134 PM CDT FRI JUL 2 2004
SEVERE THUNDERSTORM WATCH NUMBER 536 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, Jul 2, 10:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 4 N AVILLA 37.26N 94.13W
07/02/2004 JASPER MO LAW ENFORCEMENT
INTERSECTION OF OAK AND COUNTY ROAD 30 CLOSED DUE TO
WATER OVER THE ROADWAY
SAWFlash Flood, Lawrence
- When
- July 3, 3:00 AM CST to 4:30 AM CST
- Where
- Lawrence County, 5 mi SW of Phelps
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A section of Highway 97 was closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 3, 2004$93,000 · 2 events
- Tornado and Hail in North Dakota, July 3, 2004$20,000 · F1 · 7 events
- Hail and Damaging Wind in Nebraska, July 3, 2004$36,000 · 4.25 in hail · 12 events
- Tornado in Ohio, July 3, 2004$25,000 · F0 · 1 event
- Flash Flood and Hail in South Dakota, July 3, 20041 in hail · 14 events
- Hail and Damaging Winds in Indiana, July 3, 200450 kt wind · 9 events
- Lightning Strike in South Carolina, July 3, 20041 injured · 1 event
- Lightning Strike in Florida, July 3, 20041 injured · $5,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 3, 2004$12,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, July 3, 2004$7,000 · 65 kt wind · 6 events
- Damaging Winds in Texas, July 3, 2004$5,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Kansas, July 3, 20041.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413475.